Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 10, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2005, 1:45 PM EST for Wayne County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 1:45 PM EST (18:45 UTC)
- Expired
- Mar 23, 2005, 2:15 PM EST
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 426 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 231845
SVRRLX
WVC099-231915-
/O.NEW.KRLX.SV.W.0010.050323T1845Z-050323T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EST WED MAR 23 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN WEST VIRGINIA
* UNTIL 215 PM EST
* AT 143 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR DUNLOW...OR 8 MILES SOUTHEAST OF LOUISA...
AND WAS MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RADNOR...
EAST LYNN LAKE...
KIAHSVILLE...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3798 8247 3802 8253 3809 8258 3814 8247
3817 8239 3819 8237 3821 8231 3806 8226
3793 8250
$$
291 follow-up statement
000
WWUS51 KRLX 231909
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
208 PM EST WED MAR 23 2005
WVC099-231918-
/O.CAN.KRLX.SV.W.0010.000000T0000Z-050323T1915Z/
WAYNE WV-
208 PM EST WED MAR 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKEN BELOW SEVERE LEVELS
AND NO LONGER POSES A SEVERE WEATHER THREAT.
LAT...LON 3798 8247 3802 8253 3809 8258 3814 8247
3817 8239 3819 8237 3821 8231 3806 8226
3793 8250
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:29 PM EST, 16 minutes earlier.
Area forecast discussion, Mar 23, 1:29 PM EST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 129 PM EST WED MAR 23 2005 .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... MODELS CONTINUE TO ADVERTISE AN UNSETTLED BUT MILD PATTERN FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. THERE WILL BE DIFFERENCES IN THE MODELS AS TO WHICH OF THE SHORT WAVES IN THE VERY ACTIVE ZONAL FLOW PATTERN ACROSS THE U.S. WILL BECOME THE MAIN PLAYERS. THE IMPORTANT NOTE IS THAT THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS AS THE FRONTS ASSOCIATED WITH THE PASSAGE OF EACH SYSTEM DO NOT GET THAT FAR SOUTH. HOWEVER...WILL NOT AS YET ADDRESS ANY WATER PROBLEMS AT THIS EARLY DATE. THE GFS WAS FOLLOWED FOR THE DETAILS. ONE LOW PRESSURE SYSTEM WILL MOVE EASTWARD ACROSS THE NORTHERN PORTION OF THE CWA ON FRIDAY. MOST OF THE PRECIP WITH THIS SYSTEM WILL BE ACROSS THE NORTH ALONG THE NEARLY STATIONARY BOUNDARY AHEAD OF THE LOW...BUT CONVECTION IS LIKELY FARTHER SOUTH. THE NEXT SYSTEM LOOKS TO BE ONE THAT EJECTS SLOWLY NORTHEASTWARD FROM THE LOW MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY ON SUNDAY INTO MONDAY. AGAIN...A SWATH OF CONVECTION WILL PRECEDE THIS SYSTEM ESPECIALLY ON SUNDAY AND SUNDAY NIGHT. THERE MAY NOW BE ANOTHER SYSTEM FOR LATER ON WEDNESDAY...BUT WILL LEAVE FOR LATER SHIFT TO EXAMINE LATER MODEL RUN FOR CONTINUITY. MAV TEMPERATURE GUIDANCE LOOK GOOD FOR EARLY PERIODS...BUT PERHAPS TOO WARM FOR THE LATER PERIODS. && .PREVIOUS DISCUSSION... (ISSUED 1250 PM EST WED MAR 23 2005) AVIATION... SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z. MORE STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT. PKB SHOULD REMAIN IN IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS. CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN. PREVIOUS DISCUSSION... (ISSUED 1015 AM EST WED MAR 23 2005) SHORT TERM (REST OF TODAY)... LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO CENTRAL GEORGIA. SATELLITE IMAGES SHOW LARGE CLEARING AREA SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM RAINS OVER NORTHERN SECTIONS. SEVERE WEATHER THREAT EXISTS TODAY ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION AS UPPER LOW SHIFTS EASTWARD. LARGE HAIL LOOKS TO BE THE MAIN THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK. MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF CONVECTION ARE EXPECTED WITH THE FRONT. ALSO WARMED UP TEMPERATURES IN AREAS THAT SHOULD SEE CLEARING. PREVIOUS DISCUSSION... (ISSUED 409 AM EST WED MAR 23 2005) LONG TERM (FRIDAY THROUGH TUESDAY)... SOME SIGNIFICANT DIFFERENCES BETWEEN MODELS BEYOND DAY 3. UKMET AND CANADIAN SLOWER IN MOVING LOW ACROSS REGION OVER WEEKEND. THESE MODELS HAVE HAD A BETTER HANDLE ON FEATURES LATELY SO CONTINUED WITH THIS TREND AS PER PREVIOUS SHIFT. IT WAS NOTED THAT THE LATEST RUN OF THE CANADIAN HOWEVER DIFFERED FROM THE UKMET. BASED ON THESE DIFFERENCES DECIDED TO STICK WITH ON-GOING FORECAST AND ONLY MAKE SOME TWEAKS IN BASICALLY TEMPS/POPS. AFTER THIS WEEKEND WENT WITH A DRY FORECAST THRU MIDWEEK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && LONG TERM...JMV
In the hours before
Special weather statement, Mar 23, 12:41 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1241 PM EST WED MAR 23 2005 WVZ024-231830- MINGO WV- 1241 PM EST WED MAR 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MINGO COUNTY... AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WILLIAMSON...OR ABOUT 7 MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BRING BRIEF HEAVY RAIN AND PEA SIZE HAIL. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RED JACKET...MATEWAN...DELBARTON AND CHATTAROY. 29
Local storm report, Mar 23, 1:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 NNE DELBARTON 37.80N 82.14W
03/23/2005 0.75 INCH MINGO WV POST OFFICE
&&
29The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:11 PM EST | Severe Thunderstorm Warning | RLX | Logan, Mingo | 38 min |
| Mar 23, 1:54 PM EST | Severe Thunderstorm Warning | RLX | Boone | 36 min |
| Mar 23, 2:48 PM EST | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.